Thunderstorm Wind, Lee
- When
- August 5, 4:05 PM EST
- Where
- Lee County, 1.31 mi WNW of Jonesville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.690, -83.120
Trees were blown down in Jonesville.
Several clusters of storms moved from southwest to northeast across East Tennessee, producing widespread wind damage in the form of downed trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Several clusters of storms moved from southwest to northeast across East Tennessee, producing widespread wind damage in the form of downed trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 5, 1:57 PM EST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Morristown TN 257 PM EDT Fri Aug 5 2022 .SHORT TERM...(Tonight and Saturday)... Key Messages: 1. Afternoon showers and thunderstorms will produce locally heavy rainfall with localized flooding. 2. Slightly above normal daytime temperatures expected again Saturday. Discussion: Scattered showers and thunderstorms have developed late morning and increased across the Cumberland Plateau and a few this afternoon over the central Tennessee Valley. The short-term models have not handled the current location of the convection very well. However, they have done well in timing and with that, showers and thunderstorms should begin to dissipate by early evening. The caveat until they dissipate will be the locally heavy rainfall and localized flooding that will occur. Particularly those storms that redevelop or move over the same areas. The PW values of 1.5 to 2 inches along with moderate instability will aide in the threat of the locally heavy rainfall potential. Fog development along the river valleys will again be possible for a few hours in the early morning hours. Cloudy morning skies will gradually give way to more shower and thunderstorm development by late morning. The pattern and atmospheric conditions change very little tomorrow vs today. .LONG TERM...(Saturday Night through Friday)... Key Messages: 1. Mainly diurnal showers and thunderstorms each day with the potential for localized strong storms and flash flooding. 2. Potential cold front passage next Wednesday, with drier conditions behind it. Discussion: Wet and stormy pattern continues through the weekend and likely the majority of the upcoming work week. Ridging across most of the US will combine with ridging across the Atlantic, to keep much of the US warm and dry. However low level high pressure over the Atlantic will continue to help draw up Gulf moisture into the area, as is typical for this time of year. Expect chances for diurnal showers and thunderstorms for several days over the next week, but at this time the threat for widespread severe weather is low as the riding looks to hopefully suppress the strongest convection. MLCAPE values continue to look like they'll hover in the 1000+ J/kg range, with minimal shear under the ridge. With PWAT values expected to remain elevated, localized flooding is possible under slow moving storms, and training storms in the afternoon and evening. Rain coverage and QPF amounts look to increase for the first half of next week as a frontal boundary will begin to approach the region as a low traverses across southern Canada. Models have the front slowing down as it moves through the Ohio Valley and the Tennessee Valley as it fights the ridge and surface high. Being consistent with previous runs, most long range models continue to show the front pushing south and east of the Appalachians by the second half of next week. Latest runs have slowed down the FROPA to being closer to the weekend compared to previous runs, but will continue to carry a mostly dry forecast as we head into next weekend as the ridge looks to strengthen and build across the southern plains. && .AVIATION... 18Z TAF DISCUSSION. Scattered thunderstorms have developed around the area this afternoon. KCHA has the best chances of experiencing thunderstorms over the next hour or two followed by KTYS. As the afternoon progresses, northeast TN and KTRI will likely experience some thunderstorm development. The thunderstorms will gradually dissipate a couple hours after sunset. Fog will develop at KTRI after midnight with a couple hours of IFR conditions. Additional thunderstorm development will occur again late Saturday morning. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 73 90 72 90 72 / 50 60 40 40 30 Knoxville McGhee Tyson Airport, TN 71 88 71 89 71 / 40 70 20 50 30 Oak Ridge, TN 71 87 71 89 71 / 40 70 20 40 20 Tri Cities Airport, TN 69 86 69 86 68 / 40 80 10 50 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook National Weather Service Morristown TN 315 PM EDT Fri Aug 5 2022 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-061915- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 315 PM EDT Fri Aug 5 2022 /215 PM CDT Fri Aug 5 2022/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Scattered to numerous showers and thunderstorms will persist this afternoon and early evening. Localized flooding is possible in places that see persistent or repeated rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A wet pattern will be in place with showers and thunderstorms each day. The greatest coverage of thunderstorms is expected to be in the afternoon and evening hours each day. Localized flooding will be possible with thunderstorms that move slowly or track repeatedly over the same locations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
Special Weather Statement
National Weather Service Morristown TN
356 PM EDT Fri Aug 5 2022
TNZ040-042-044-052030-
Washington TN-Northwest Greene TN-Northwest Cocke TN-
356 PM EDT Fri Aug 5 2022
...Strong thunderstorms will impact portions of Washington, north
central Cocke and Greene Counties through 430 PM EDT...
At 356 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Jonesborough to near
Parrottsville. Movement was north at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Johnson City, Greeneville, Jonesborough, Tusculum, Gray, Oak Grove,
Midway, Spurgeon, Mosheim and Baileyton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3618 8245 3602 8316 3620 8313 3628 8303
3627 8302 3630 8298 3644 8241
TIME...MOT...LOC 1956Z 188DEG 19KT 3621 8254 3606 8311
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Morristown TN
359 PM EDT Fri Aug 5 2022
NCZ060-TNZ087-052045-
Cherokee NC-Southeast Monroe TN-
359 PM EDT Fri Aug 5 2022
...A strong thunderstorm will impact portions of northwestern
Cherokee and southeastern Monroe Counties through 445 PM EDT...
At 358 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Murphy, moving north at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hiawasse Dam, Coker Creek, Violet and Unaka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3514 8430 3521 8429 3521 8431 3531 8429
3539 8419 3536 8402 3535 8404 3533 8403
3531 8404 3531 8403 3511 8410
TIME...MOT...LOC 1958Z 188DEG 19KT 3521 8420
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPHSpecial Weather Statement
National Weather Service Morristown TN
409 PM EDT Fri Aug 5 2022
TNZ040-070-073-052045-
Jefferson TN-Northwest Cocke TN-North Sevier TN-
409 PM EDT Fri Aug 5 2022
...A strong thunderstorm will impact portions of southeastern
Jefferson, northwestern Cocke and northeastern Sevier Counties
through 445 PM EDT...
At 409 PM EDT, Doppler radar was tracking a strong thunderstorm near
Newport, moving north at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Newport, Dandridge, Baneberry, Bybee, Chestnut Hill, Bird Crossing
and Fairgarden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3582 8345 3603 8342 3603 8329 3612 8315
3585 8319 3578 8338
TIME...MOT...LOC 2009Z 188DEG 12KT 3592 8329
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPHSpecial Weather Statement
National Weather Service Morristown TN
419 PM EDT Fri Aug 5 2022
TNZ085-100-101-052100-
West Polk TN-Bradley TN-McMinn TN-
419 PM EDT Fri Aug 5 2022
...A strong thunderstorm will impact portions of central Bradley,
northwestern Polk and southwestern McMinn Counties through 500 PM
EDT...
At 419 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wildwood Lake, or near Cleveland, moving northeast at 5 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cleveland, Benton, Charleston, South Cleveland, East Cleveland,
Wildwood Lake, Calhoun, Waterville, Flint Springs and Tasso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3500 8488 3506 8500 3536 8473 3519 8458
TIME...MOT...LOC 2019Z 231DEG 5KT 3512 8486
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Morristown TN
424 PM EDT Fri Aug 5 2022
TNZ014>016-038>040-042-VAZ001-052115-
Claiborne TN-Hamblen TN-Northwest Greene TN-Hancock TN-
Northwest Cocke TN-Grainger TN-Hawkins TN-Lee VA-
424 PM EDT Fri Aug 5 2022
...Strong thunderstorms will impact portions of northeastern
Claiborne, Hawkins, Hancock, north central Cocke, central Greene,
northeastern Grainger, eastern Hamblen and Lee Counties through 515
PM EDT...
At 424 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Cubage to 6 miles east of
White Pine. Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Morristown, Rogersville, Sneedville, Jonesville, Bean Station,
Surgoinsville, Pennington Gap, Russellville, Mosheim and Bulls Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3666 8295 3660 8299 3659 8291 3627 8271
3605 8318 3663 8358 3667 8353 3667 8342
3671 8330 3674 8320 3674 8314 3675 8313
3678 8313 3680 8310 3683 8310 3685 8307
TIME...MOT...LOC 2024Z 220DEG 21KT 3660 8350 3614 8318
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Morristown TN
429 PM EDT Fri Aug 5 2022
TNZ017-018-044-046-VAZ008-052115-
Sullivan TN-Washington TN-Northwest Carter TN-Johnson TN-
Washington VA-
429 PM EDT Fri Aug 5 2022
...Strong thunderstorms will impact portions of Sullivan,
northeastern Washington, northwestern Johnson, northwestern Carter
and Washington Counties and the City of Bristol through 515 PM EDT...
At 428 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Whitetop to Johnson City.
Movement was northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Johnson City, Bristol Tn, Bristol Va, Elizabethton, Abingdon,
Jonesborough, Central, Midway, Walnut Hill and Oak Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3623 8247 3658 8239 3660 8236 3660 8230
3662 8231 3687 8178 3679 8170 3665 8163
TIME...MOT...LOC 2028Z 203DEG 15KT 3669 8169 3634 8241
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHThe Knoxville radar (KMRX), 63 km away, was scanning. The volume nearest the first event began at 21:02 UTC.
7 thunderstorm wind. Local standard time, as filed.
Trees were blown down in Jonesville.
Trees were blown down in Dryden.
Trees were blown down in Jasper.
Trees were blown down in Duffield.
Downed trees blocked Wagner Road and Campground Road.
Several trees were blown down in Fort Blackmore.
Trees were blown down in Dungannon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047493, 1047494, 1047495, 1047496, 1047497, 1047498, 1047499.